MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0408
Medical Device Problem Codes Out-Of-Box Failure (2311); Defective Device (2588); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: there was no secondary shape to the embolization coil upon the initial advancement of the penumbra smart coils (smart coils) out of their introducer sheaths.After lightly shaking the embolization coils, the coils relaxed and the secondary shapes were present.Conclusions: evaluation of the returned devices revealed that the smart coils'' secondary shape was not present after the initial advancement out of their introducer sheaths.After lightly shaking the embolization coils once they were removed from their sheaths, the coils relaxed and the secondary shapes were present.The root cause of the reported issue may have been related to excess tension within the embolization coils; however, once the tension was released, the coils functioned as intended.Further evaluation revealed the pusher assembly of one of the smart coils was kinked.This damage was likely incidental and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected for multiple outputs, including secondary shape, during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00527, 3005168196-2017-00528, 3005168196-2017-00530.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior-communicating (a-comm) artery using penumbra smart coils (smart coils).During the procedure, while attempting to frame the aneurysm with a smart coil, the physician noticed that the coil was not taking its complex shape inside the patient.Therefore, the smart coil was removed.The physician did not mention any resistance while advancing or retracting the smart coil.The physician then tested three additional smart coils in a bowl of saline on the back table to see if they would form their complex shapes; however, all three coils did not form their intended complex shape.Thereafter, the procedure was completed using the same non-penumbra microcatheter and additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6465627
Report Number3005168196-2017-00529
Device Sequence Number477070
Product Code HCG
UDI-Device Identifier00814548015392
UDI-Public00814548015392
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/19/2021
Device Catalogue Number400SMTXSFT0408
Device Lot NumberF72377
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2017
Initial Report FDA Received Date04/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1